Tennessee, 2018

Hail in Tennessee, March 17, 2018

March 17, 2018 · NWS OHX · 2 events in 2 counties and zones

A line of strong thunderstorms moved across far northern Middle Tennessee during the early morning hours on March 17. One report of large hail was received in Robertson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong thunderstorms moved across far northern Middle Tennessee during the early morning hours on March 17. One report of large hail was received in Robertson County. Later in the day, scattered supercell thunderstorms developed across far eastern Middle Tennessee in the late afternoon hours before moving into east Tennessee during the evening. Another report of large hail was received in Van Buren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 16, 10:30 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 16, 10:30 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1130 PM CDT Fri Mar 16 2018

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Not a ton going on at update time. This latest system due in here
after midnight is looking weaker and weaker. I've dropped PoPs a
little after midnight and I think the most apparent thing that
will be seen tonight is an increase in winds. SW winds will become
sustained around 10-12 mph by midnight and only increase from
there as the surface gradient tightens. Gusts close to 30 mph will
become likely by late morning tomorrow, but the rainfall will
likely be very lacking. Latest Hi-Res guidance suggests better
chances near the KY state line and again near the AL state line,
with less likely chances along the I-40 corridor. Will still carry
40-60 PoP through sunrise, then just a chance through the mid-
morning hours on the Plateau.

Seen the 18Z NAM for Monday? Take a peek, then look at some
forecast soundings. It's worth a look. I don't get crazy about 18Z
runs, but the GFS, while not as crazy with the instability, has
the shear necessary for severe weather. We are already outlooked
in SPCs Day 4-8 for Monday. Please monitor the forecast for Monday
as we move through the weekend.

&&

.AVIATION...
06Z TAF DISCUSSION.

Showers and a few thunderstorms are showing up on radar upstream,
and models still have mainly scattered precip chances for
terminals overnight. Also upstream, cigs are MVFR to LIFR, so kept
in mention of MVFR cigs decreasing to IFR by 10Z-11Z. Cigs will
recover to be VFR by mid morning, and southerly/southwesterly winds
will increase to be around 10 to 15 knots gusting to 25 knots
during the afternoon. Winds will eventually be westerly and
northwesterly starting late afternoon and early evening, and
should calm down to 5-10 knots after sunset.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Mar 16, 9:58 AM CST, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1058 AM CDT Fri Mar 16 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-171600-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1058 AM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

The threat for any strong to severe storms later today has
lessened, and no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk for severe thunderstorms on Monday
generally along and south of the I-40 corridor. A few storms with
large hail, damaging winds, and isolated tornadoes may be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed on Monday.

Shamburger

In the hours before

Special weather statement, Mar 17, 12:46 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
146 AM CDT SAT MAR 17 2018

TNZ005-170715-
Stewart TN-
146 AM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 215 AM
CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Canton, or 12 miles northwest of Dover, moving
southeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Cumberland City, Land Between The Lakes and Indian
Mound.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3666 8785 3663 8785 3664 8765 3637 8764
      3638 8790 3650 8805 3652 8804 3656 8803
      3664 8806 3666 8807 3668 8806 3668 8802
TIME...MOT...LOC 0645Z 308DEG 37KT 3663 8797

31
Special weather statement, Mar 17, 1:09 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
209 AM CDT SAT MAR 17 2018

TNZ005-006-170745-
Stewart TN-Montgomery TN-
209 AM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND NORTHEASTERN
STEWART COUNTIES UNTIL 245 AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Rock, or 9 miles northeast of Dover, moving east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Cumberland City, Palmyra, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 11.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3635 8729 3635 8759 3637 8759 3637 8765
      3664 8767 3664 8715
TIME...MOT...LOC 0708Z 282DEG 38KT 3660 8773

31
Local storm report, Mar 17, 1:35 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 AM CDT SAT MAR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             CLARKSVILLE             36.56N  87.35W
03/17/2018  E0.70 INCH       MONTGOMERY         TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1800268

21
Special weather statement, Mar 17, 1:44 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
244 AM CDT SAT MAR 17 2018

TNZ006-007-170815-
Robertson TN-Montgomery TN-
244 AM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY AND ROBERTSON
COUNTIES UNTIL 315 AM CDT...

At 244 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving east at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Springfield, Clarksville, Coopertown, Adams and Cedar Hill.

This includes Interstate 24 between mile markers 11 and 20.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3638 8685 3645 8712 3644 8715 3642 8716
      3642 8718 3641 8719 3641 8721 3632 8732
      3664 8717 3665 8674
TIME...MOT...LOC 0744Z 282DEG 48KT 3658 8725

31
Special weather statement, Mar 17, 1:49 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
249 AM CDT SAT MAR 17 2018

TNZ006-170800-
Montgomery TN-
249 AM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 300 AM
CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Clarksville, moving east at 50 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Palmyra, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 12.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3633 8729 3633 8738 3635 8759 3654 8762
      3655 8740 3664 8732 3664 8714
TIME...MOT...LOC 0748Z 284DEG 45KT 3644 8744

31
Special weather statement, Mar 17, 1:54 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
254 AM CDT SAT MAR 17 2018

TNZ006-007-026-027-170830-
Robertson TN-Davidson TN-Cheatham TN-Montgomery TN-
254 AM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...
SOUTHEASTERN MONTGOMERY...NORTHERN CHEATHAM AND SOUTHWESTERN
ROBERTSON COUNTIES UNTIL 330 AM CDT...

At 253 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Clarksville, moving east at 50 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ashland City, Clarksville, Coopertown, Pleasant View, Beaman Park and
Cheatham Dam.

This includes Interstate 24 between mile markers 18 and 35.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3639 8683 3621 8692 3627 8716 3628 8716
      3629 8717 3629 8716 3630 8715 3631 8718
      3631 8721 3633 8723 3631 8730 3632 8731
      3632 8734 3650 8725
TIME...MOT...LOC 0753Z 284DEG 45KT 3641 8734

31

The radar

The Ft Campbell radar (KHPX), 36 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Robertson

When
March 17, 2:06 AM CST
Where
Robertson County, 2.35 mi SSE of Stroudsville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.450, -87.100

NWS Paducah relayed a report of at least nickel size hail that fell near mile marker 19 on I-24.

Hail, Van Buren

When
March 17, 4:07 PM CST
Where
Van Buren County, 5.57 mi ESE of Phiferes
Measured
1 in hail
Reported by
Public
Coordinates
35.646, -85.355

Fall Creek Falls Golf Course reported the ground was covered by nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748185, 748186.